I hope you'll be able to see what I see! And if you like reading this story and analyzing the case, ISMP's Nurse Advise-ERR, a free electronic newsletter, can arrive in your e-mail inbox, giving you access to more error reports and ways to reduce risk. Your free subscription can be activated by registering here.
Several years ago I sought care in my local ER for unrelenting chest pain of about 3 days duration and was diagnosed with bilateral pulmonary emboli. (I would strongly discourage others from waiting for three days to have chest pain evaluated, but in keeping with today's theme, I'll just say that hindsight is 20/20.)
In any event, I was fortunate to have had slow-onset pulmonary micro-emboli, the kind that tend to resolve with anti-coagulation, leaving sufferers in good shape on the back side. So from Sunday evening until Friday morning, I became the lowest maintenance inpatient on a busy medical-surgical unit: I had IV access for about 24 hours, received sub-cutaneous enoxaparin (Lovenox) each day, had daily labs and took a warfarin tablet each evening. The hospital had electronic medication administration records (MARs) and bedside bar-code scanning matched me to my electronic MAR and to the medications ordered and dispensed for me.
You should also know that as a L&D nurse, my knowledge of warfarin therapy was relatively limited. By Day 2, I figured out that I was unlikely to die as result of this particular embolitic event (assuming the pulmonologist's statistics were to be believed). And, once the chest pain resolved, I spent most of the week connected to the hospital's wifi catching up on homework. (Being midway through a master's degree, I took survival of an embolitic event as a sure sign that I should finish school.)
Warfarin teaching came to me by way of the nursing staff. I understood the "go home" INR number to be 2 and was pleased on Thursday morning to know that my number was 1.8, close enough to therapeutic that one more pill and one more night in the hospital would likely buy me discharge home.
On Thursday evening, the nurse caring for me--and the computer work station and med cart she pushed--arrived as expected. My armband was scanned, the med was scanned. "Tonight," she said brightly, "You're going to get 2 pills instead of one." "Really?" I said. "Yes," she replied, "one 10 mg and one 7.5 mg."
I reflected. Something about the cheerful announcement made my hard-drive blink. (My personal hard-drive, not the one with my homework flickering on the screen.) But I had no concrete facts at hand. Having been thankful to survive the scary ordeal, I had been a relatively passive patient up until this point. In fact, I didn't even know what my daily dose of warfarin had been.
So I said, "I don't know much about anti-coagulation, but I have a question. Do you usually give someone whose INR is almost therapeutic a big dose of warfarin to push them farther into the range?" My nurse paused. "No," she said. "Do you mind checking?" I asked. "No, I don't mind. No problem. Glad to do that."
When she returned, she told me, "You doctor wants you to have just one: the 7.5 mg tablet," ending my close call with a warfarin overdose.
Professionals who work in a complex system, especially one that crosses disciplines, can usually see risk points (and opportunities for improvement) in their own sphere of influence.
When complex systems of care are analyzed, those closest to the patient are said to be at the "sharp-end." So if you're a nurse or other provider who touches patients, you're there. And when an error occurs, what went wrong at the sharp-end is relatively easy to uncover.
How to prevent reocurrence is more important than who made the biggest mistake. So I encourage you to look at the big picture, focusing on processes, not people. Here are 4 factors that set this error in motion and allowed it to nearly reach me.
1. My physician wrote an ambiguous order. The daily dose of warfarin 10 mg I had been receiving was not discontinued when the prescriber wrote the 7.5 mg dose on Thursday morning. Clear communication of dose, especially when titrating doses of high alert medications like warfarin, is essential. A process for doing this should be meticulously defined and used.
2. My current INR was not available to the pharmacist. Warfarin is titrated based on a patient's therapeutic response (genetic differences influence the way the drug performs and a multitude of other variables make its therapeutic window maddeningly tight). Absent current INRs, pharmacists cannot perform meaningful dose-checking, a vital part of pharmacy practice.
3. A "high dose" alert in the pharmacy computer system was absent or over-ridden. While 17.5 mg of warfarin is a conceivable dose, it's not a typical dose, especially for a new warfarin user who had shown a predictable response to therapy during the initial days of therapy. Alerts in commercial software programs call attention to orders with unusual doses, enabling the pharmacist to review, and when necessary, intervene before a wrong-dose error reaches the patient.
4. My nurse lacked knowledge of the drug dose & how INR values informed the dose. Warfarin is a high alert drug. On a busy medical-surgical unit, validation of knowledge for high alert drugs should be part of initial competency validation. Additionally, readily available drug resources should be available to front line nurses.
Here are 2 factors that saved me from the overdose:
1. Something didn't make sense to me, so I questioned the plan of care. My clinical condition was such that I could self-advocate, and I did.
2. My nurse did not see herself or the system as infallible. When faced with the possibility that something could be amiss, she double-checked. It's important to realize that I likely would have backed down if the nurse had not been so willingly to call the doctor and double check the order.
A shorter version of the story looks like this:
As I've told this story over the years, most people identify the nurse's knowledge deficit as the primary cause of the near-miss. Her knowledge deficit is a disturbing risk point, but, in my mind, no more so than the events that allowed the erroneous dose to be ordered, entered on the MAR, and brought to my bedside. Should the doctor have been able to communicate an unambiguous dose? Yes. Should the pharmacist have recognized an atypical dose and intervened before dispensing it? Yes. Should the nurse have had better knowledge about warfarin dosing? Yes.
Blaming any one person for the hole in their slice of the cheese is futile. System solutions, like "warfarin order strategies that prevent ambiguous doses from reaching an electronic MAR" and "validating nursing knowledge of high alert drugs during initial competency validation," make each hole smaller. Closing any hole works. Closing them upstream works best.
The last thing I'd encourage you to see is that while I may have saved myself, but I couldn't have done it without my nurse! Thanks to all of you, and happy Nurses Week!